Persistent movement disorders induced by buspirone

Authors

  • Dr. Peter A. Lewitt,

    Corresponding author
    1. Clinical Neuroscience Program, Sinai Hospital, and Department of Neurology, Wayne State University School of Medicine, Detroit, Michigan, U.S.A.
    • Clinical Neuroscience Program, 14800 West McNichols, Suite 001, Detroit, Michigan 48235, U.S.A
    Search for more papers by this author
  • Arthur Walters,

    1. Department of Neurology, UMDNJ–Robert Wood Johnson Medical School, New Brunswick, and Neurology Service, Lyons VAMC, Lyons, New Jersey, U.S.A.
    Search for more papers by this author
  • Wayne Hening,

    1. Department of Neurology, UMDNJ–Robert Wood Johnson Medical School, New Brunswick, and Neurology Service, Lyons VAMC, Lyons, New Jersey, U.S.A.
    Search for more papers by this author
  • Denise McHale

    1. Department of Neurology, UMDNJ–Robert Wood Johnson Medical School, New Brunswick, and Neurology Service, Lyons VAMC, Lyons, New Jersey, U.S.A.
    Search for more papers by this author

Abstract

Buspirone, an azospirone compound, is a nonsedative anxiolytic that has achieved wide usage since its introduction in 1987. Although relatively free of side-effects, there have been several instances of dyskinesia and dystonia associated with the use of buspirone. We report two patients with persistent movement disorders that developed after prolonged treatment with the drug. One patient developed a lasting problem of cervical–cranial dystonia and tremors after treatment with buspirone at a dosage of 40 mg/day for several weeks. Another, receiving 30 mg/day for 6 weeks, experinced an exacerbation of preexisting spasmodic torticollis and tardive dyskinesia as well as the onset of involuntary phonations. As shown by these and other examples, buspirone poses the risk for inducing or exacerbating several types of movement disorders.

Ancillary